High Wind, Owens Valley
- When
- March 27, 1:00 AM PST
- Where
- Owens Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
A gust to 60 mph was measured 4 miles ESE of Independence, CA.
A strong low pressure system and associated cold front brought high winds to parts of the Mojave Desert and Southern Great Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A strong low pressure system and associated cold front brought high winds to parts of the Mojave Desert and Southern Great Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 26, 8:30 PM PST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 PM PDT MON MAR 26 2007
.SYNOPSIS...A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE INTO NORTHERN
CALIFORNIA THIS EVENING AND THEN CONTINUE EAST ACROSS THE GREAT
BASIN TUESDAY. SOUTHWEST WINDS WILL CONTINUE TO INCREASE AHEAD OF
THE STORM TONIGHT. FOLLOWING THE COLD FRONTAL PASSAGE ON TUESDAY THE
WIND WILL SHIFT TO THE NORTHWEST AND REMAIN QUITE STRONG. A BRIEF
PERIOD OF HEAVY SNOW WILL OCCUR IN THE SOUTHERN SIERRA TONIGHT WITH
SHOWERS AND THUNDERSTORMS SPREADING EAST ACROSS THE GREAT BASIN
TUESDAY. TEMPERATURES WILL BE MUCH COOLER TUESDAY AND WEDNESDAY.
TEMPERATURES WILL WARM THURSDAY THROUGH SUNDAY.
&&
.UPDATE...BAND OF PRECIPITATION HAS MADE IT PAST THE CREST OF THE
SIERRA DURING THE PAST HOUR. SNOW HAS BEEN REPORTED DOWN TO 8500
FEET IN ASPENDELL AT 900 PM AND WILL KEEP SNOW ADVISORY AS IS.
SIGNIFICANT BAND OF DRY AIR IS EVIDENT ON WATER VAPOR IMAGERY ACROSS
SOUTHERN CALIFORNIA AND WILL CONTINUE TO PUSH INTO SOUTHERN NEVADA
AND NORTHWEST ARIZONA TONIGHT AND HAVE DECREASED CLOUDS SOMEWHAT
ACROSS THE SOUTHERN HALF OF THE CWA. WILL ISSUE SNOW AND BLOWING
SNOW ADVISORY SHORTLY FOR LINCOLN COUNTY BEGINNING AT 8 AM ON
TUESDAY MORNING. BEST MOISTURE AND DYNAMICS WILL BE LOCATED OVER
LINCOLN COUNTY TOMORROW...PARTICULARLY ACROSS THE NORTHERN HALF OF
THE COUNTY. SNOW LEVELS WILL BE FALLING RAPIDLY AND WILL BE DOWN TO
THE VALLEY LOCATIONS 9 AM. A WEAK DOWNSLOPE EVENT OCCURRED IN THE
OWENS VALLEY THIS EVENING WITH A PEAK WIND OBSERVED OF 49 MPH AT THE
OAK CREEK RAWS SITE NEAR INDEPENDENCE. EXPECTED DOWNSLOPE WINDS
ALONG THE LEE OF THE SPRING MOUNTAINS OVERNIGHT WITH BEST WINDOW
LOOKING TO BE BETWEEN MIDNIGHT AND 4AM...THE ONLY QUESTION WITH THIS
POTENTIAL EVENT WILL BE HOW STRONG THE WINDS WILL BE ALONG THE
WESTERN PORTION OF THE LAS VEGAS VALLEY. EXPECT WINDS TO REACH 50
MPH IN THE WESTERN FOOTHILLS AND POTENTIALLY HIGHER. OUTSIDE OF THE
DOWNSLOPE WINDS...PRESSURE GRADIENT CONTINUES TO INCREASE THIS
EVENING WITH THE LAX TO LAS GRADIENT REACHING 11 MB. NO CHANGES TO
CURRENT WIND ADVISORIES AND WARNINGS.
.PREV DISCUSSION...EVERYTHING LOOKS TO BE COMING TOGETHER AS
MODELS SHOWED NO DEVIATION FROM PREVIOUS RUNS. WATER VAPOR IMAGERY
SHOWED TROUGH APPROACHING THE NORTHERN CALIFORNIA COAST WITH LINE OF
SHOWERS/THUNDERSTORMS MOVING ACROSS NORTHWEST CALIFORNIA. TROUGH SET
TO MOVE ACROSS THE GREAT BASIN TUESDAY AND EXIT INTO UTAH/ARIZONA
TUESDAY NIGHT LEAVING US UNDER A COOL BUT DRY NORTH FLOW WEDNESDAY.
SURFACE PRESSURE FALLS CONTINUE ACROSS THE GREAT BASIN THIS
AFTERNOON WITH PROGS SHOWING TIGHTEST SURFACE PRESSURE GRADIENT
ORIENTATED ACROSS WESTERN SAN BERNARDINO...INYO...AND ESMERALDA
COUNTIES. SOUTHEAST WINDS ALREADY GUSTING ABOVE ADVISORY CRITERIA IN
NYE COUNTY AND WINDS WILL ONLY GET STRONGER DURING THE OVERNIGHT
HOURS. MODEL 925 MB AND 850 MB INDICATE STRONGEST WINDS SHOULD OCCUR
ACROSS SAN BERNARDINO COUNTY TONIGHT THROUGH TUESDAY SO HIGH WIND
WARNING WAS ISSUED. LOCALLY STRONG WINDS ALSO POSSIBLE IN THE LEE OF
THE SPRING MOUNTAINS OVERNIGHT WITH HIGH WIND WARNING POSTED. THE
REMAINDER OF AREA IS COVERED UNDER WIND ADVISORIES TONIGHT AND
TUESDAY. PRECIPITATION WILL ARRIVE ACROSS THE SOUTHERN SIERRA THIS
EVENING WITH BRIEF PERIOD OF HEAVY SNOW POSSIBLE BETWEEN 8 PM AND 2
AM. MOISTURE AND DYNAMICS SPREAD ACROSS THE GREAT BASIN UNDER THE
CORE OF THE TROUGH TUESDAY. COMBINED WITH 500 MB TEMPERATURES OF -30
DEG C LAPSE RATES WILL STEEPEN TO SUPPORT THUNDERSTORMS. SHOWERS AND
WINDS WILL GRADUALLY TAPER OFF TUESDAY EVENING AS THE LOW MOVES EAST
IN UTAH AND ARIZONA. THE GREAT BASIN AND MOJAVE DESERT STAY UNDER A
DRY BUT COOL NORTHERLY FLOW WEDNESDAY. SURFACE PRESSURE GRADIENT
STRONG ENOUGH TO SUPPORT NORTH BREEZES DOWN THE COLORADO RIVER
WEDNESDAY.
.LONG TERM...MODELS HAVE SOME DIFFERENCES IN SPEED OF EXITING SYSTEM
AND OTHER FEATURES. DIFFERENCES WILL NOT HAVE MUCH EFFECT ON WHAT
HAPPENS IN OUR AREA...WHICH IS FOR NORTHERLY FLOW STARTING OUT ON
THURSDAY AND THEN FOR RIDGING TO OVER THE AREA THAT WILL BE KNOCKED
FLAT THIS WEEKEND IN ZONAL FLOW DUE TO ANOTHER SYSTEM TRANSITING
WELL TO OUR NORTH. ONLY EFFECT THIS WEEKEND SYSTEM WILL HAVE KEEP
OUR TEMPERATURES LOWER THAN EXPECTED BUT STILL ABOVE NORMAL. WENT A
LITTLE BIT BELOW GUIDANCE AS A RESULT.
&&
.AVIATION...FOR KLAS: A PACIFIC STORM SYSTEM WILL BRING STRONG
SOUTHERLY WINDS TONIGHT THROUGH TUESDAY AFTERNOON. SOUTHWEST WINDS
BETWEEN 10 AND 20 KTS WILL CONTINUE THIS EVENING WITH OCCASIONAL
GUSTS UP TO 25 KTS. AFTER MIDNIGHT...WINDS WILL BEGIN TO INCREASE
AND BECOME SUSTAINED AROUND 20 KTS WITH FREQUENT GUSTS UP TO 30 KTS
WITH ISOLATED GUSTS UP TO 45 KTS POSSIBLE THROUGH THE MORNING HOURS.
WIND DIRECTION IS EXPECTED TO BECOME NORTHWEST IN THE AFTERNOON WITH
GUSTS NEAR 40 MPH POSSIBLE. IN ADDITION TO THE WINDS...THERE WILL BE
SCATTERED LIGHT SHOWERS AROUND THE AIRPORT THROUGH MUCH OF THE DAY
TUESDAY...ESPECIALLY OVER THE MOUNTAINS.
THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA: STRONG...GUSTY SOUTHWEST WINDS WILL CONTINUE OVER THE
AREA TONIGHT AND TUESDAY PRODUCING WIDE SPREAD TURBULENCE AND
MOUNTAIN WAVE ACTIVITY IN THE LEE OF THE MOUNTAINS. THE SIERRA AND
THE HIGHER TERRAIN OF NYE AND ESMERALDA COUNTIES IN NEVADA WILL SEE
RAIN AND SNOW OVERNIGHT OBSCURING MTN PEAKS AT TIMES. RAIN AND SNOW
SHOWERS WILL THEN SPREAD OVER MUCH OF THE REGION TUESDAY WITH LOWER
CEILINGS AND REDUCED VISIBILITY POSSIBLE IN SHOWER AREAS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...HIGH WIND WARNING FOR ZONES 18 AND 19 11 PM PDT THIS EVENING
UNTIL 4 PM PDT TUESDAY.
WIND ADVISORY FOR ZONES 14...17 UNTIL 4 PM PDT TUESDAY.
WIND ADVISORY FOR ZONES 16...20...22 MIDNIGHT THROUGH
4 PM PDT TUESDAY.
WIND ADVISORY FOR ZONE 21 6 AM PDT UNTIL 4 PM PDT TUESDAY
.AZ...WIND ADVISORY ZONES 1...2...3...36 6 AM MST UNTIL 4 PM MST
TUESDAY.
.CA...HIGH WIND WARNING FOR ZONES 523...524...525...526 FROM 6 PM
PDT UNTIL 6 PM PDT WEDNESDAY.
WIND ADVISORY FOR ZONES 520...521...522 UNTIL 4 PM PDT TUESDAY.
SNOW ADVISORY FOR ZONE 519 FROM 6 PM PDT UNTIL 11 AM PDT
WEDNESDAY.
&&
CZYZYK/SALMEN/PIERCE/JACQUES
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 522 AM PDT MON MAR 26 2007 CAZ519-270330- EASTERN SIERRA SLOPES- 522 AM PDT MON MAR 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL MOVE INTO THE SOUTHERN SIERRA TONIGHT RESULTING IN THE POTENTIAL FOR HEAVY SNOW AND STRONG GUSTY WINDS. SNOW ACCUMULATIONS OF UP TO 10 INCHES IS POSSIBLE ABOVE THE 6000 FOOT LEVEL....WHILE WIND GUSTS TO OVER 60 MPH ARE POSSIBLE. THE COMBINATION OF SNOW AND WIND WILL LIKELY CREATE AREAS OF BLOWING AND DRIFTING SNOW WITH NEAR WHITEOUT CONDITIONS POSSIBLE. A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW AND GUSTY WINDS WILL CONTINUE INTO TUESDAY MORNING BEFORE TAPERING OFF IN THE AFTERNOON AS THE STORM MOVES TO THE EAST. HIGH PRESSURE WILL THEN BUILD BACK OVER THE AREA WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ520-270330- OWENS VALLEY- 522 AM PDT MON MAR 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A PACIFIC STORM MOVING INTO THE AREA TONIGHT WILL BRING THE POTENTIAL TO STRONG DOWNSLOPE WINDS TO THE OWENS VALLEY LATE THIS AFTERNOON AND TONIGHT. WEST WIND GUSTS TO OVER 60 MPH ARE POSSIBLE...ESPECIALLY ALONG THE EASTERN FOOTHILLS OF THE SIERRA. A HIGH WIND WATCH IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL FOR STRONG AND GUSTY WINDS WILL DECREASE BY TUESDAY AFTERNOON AS THE STORM MOVES OUT OF THE AREA. NO ADDITIONAL HAZARDOUS WEATHER IS ANTICIPATED WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ523-NVZ018-019-270330- WESTERN MOJAVE DESERT-SHEEP RANGE-SPRING MOUNTAINS- 522 AM PDT MON MAR 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WATCH IS IN EFFECT TONIGHT. WINDS WILL INCREASE AS A STORM SYSTEM APPROACHES THE AREA THIS AFTERNOON AND MOVES INTO NEVADA TONIGHT. WEST WINDS GUSTING TO 60 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL FOR STRONG AND GUSTY WINDS WILL DECREASE BY LATE TUESDAY MORNING WITH WINDS TAPERING OFF DURING THE AFTERNOON. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... POTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001>003-036-CAZ521-522-524>527-NVZ014>017-020>022-270330- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 522 AM PDT MON MAR 26 2007 /522 AM MST MON MAR 26 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A STRONG PACIFIC STORM WILL MOVE INTO CALIFORNIA TODAY AND THEN INTO WESTERN NEVADA TONIGHT. AS THIS STORM MOVES INTO THE AREA... INCREASED WINDS WILL BE SEEN THIS AFTERNOON ALONG WITH SCATTERED RAIN AND SNOW SHOWERS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PACIFIC STORM WILL MOVE ACROSS THE AREA ON TUESDAY RESULTING IN WINDY TO VERY WINDY CONDITIONS IN MANY AREAS...ALONG WITH SCATTERED RAIN AND SNOW SHOWERS. THE STORM WILL EXIT TO THE EAST TUESDAY NIGHT WITH HIGH PRESSURE BUILDING OVER THE AREA WEDNESDAY INTO THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... POTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
A gust to 60 mph was measured 4 miles ESE of Independence, CA.
Gary-Owens mesonet site (45 miles N of Barstow, CA).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14486, 14487.